Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Albany, NY

July 1, 2001Montgomery County, Schenectady County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2001, 2:10 PM EDT for Montgomery County, Schenectady County, Schoharie County, New York. It was in force for 80 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 2:10 PM EDT (18:10 UTC)
Expired
Jul 1, 2001, 3:30 PM EDT
In force
80 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Montgomery County, NY, Schenectady County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 29 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:30 PM EDTThunderstorm WindRotterdam, NY
Jul 1, 2:44 PM EDTThunderstorm WindGlen, NY
Jul 1, 3:10 PM EDTThunderstorm WindGlenville, NY
Jul 1, 3:15 PM EDTThunderstorm WindAmsterdam, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS51 KALY 011810
SVRALY
NYC057-093-095-011930-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN EASTERN NEW YORK
  SCHENECTADY COUNTY IN EASTERN NEW YORK
  SCHOHARIE COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EDT

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CENTRAL BRIDGE...OR ABOUT 9 MILES
  NORTHEAST OF COBLESKILL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELANSON AND AMSTERDAM AT 215 PM EDT
  DUANESBURG AND MARIAVILLE AT 220 PM EDT
  ROTTERDAM JUNCTION AND PATTERSONVILLE AT 225 PM EDT
  ROTTERDAM AT 230 PM EDT
  SCHENECTADY AND NISKAYUNA AT 235 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:15 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 11:15 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1115 AM EDT SUN JUL 1 2001

ANOTHER QUICK UPDT TO ADD WW 486 TO BAL OF DIST XCP
EXTRM SRN...WITH SMALL OVERLAP. SCT TSTMS ALG 20NNW KRUT-
KN66 ATTM...MORE CONVECTION INVOF CDFNT ALG LK ERIE.

.ALY...NY ERN...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT
                ZONES 32 33 38 42
                SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT
                ZONES 39>43  47>54 58>61
 VT EXTRM SRN...SEVERE THUNDERSTORM WATCH TIL 4 PM ZONES 13 14
 MA EXTRM WRN...SEVERE THUNDERSTORM WATCH TIL 4 PM ZONE 1
        CT NW...NONE.

In the hours before

Local storm report, Jul 1, 12:15 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1215 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1211 PM    SPEIGLETOWN               NY   .88 INCH HAIL
07/01/01   RENSSELAER
Local storm report, Jul 1, 12:38 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
 t
1200 PM    LATHAM                    NY   WIND DAMAGE
07/01/01   ALBANY                         SEVERAL TREES DOWN
Local storm report, Jul 1, 2:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LATHAM                    NY   WIND DAMAGE
07/01/01   ALBANY                         SEVERAL TREES DOWN

1211 PM    SPEIGLETOWN               NY   .88 INCH HAIL
07/01/01   RENSSELAER

1211 PM    SPEIGLETOWN               NY   .75 INCH HAIL
07/01/01   RENSSELAER

0151 PM    WEST SAND LAKE            NY   1 INCH HAIL
07/01/01   RENSSELAER

0151 PM    AVERILL PARK              NY   .75 INCH HAIL
07/01/01   RENSSELAER

0153 PM    POESTENKILL               NY   1 INCH HAIL
07/01/01   RENSSELAER

0200 PM    AVERILL PARK              NY   2 INCH HAIL
07/01/01   RENSSELAER
Local storm report, Jul 1, 2:09 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LATHAM                    NY   WIND DAMAGE
07/01/01   ALBANY                         SEVERAL TREES DOWN

1211 PM    SPEIGLETOWN               NY   .88 INCH HAIL
07/01/01   RENSSELAER

1211 PM    SPEIGLETOWN               NY   .75 INCH HAIL
07/01/01   RENSSELAER

0151 PM    WEST SAND LAKE            NY   1 INCH HAIL
07/01/01   RENSSELAER

0151 PM    AVERILL PARK              NY   .75 INCH HAIL
07/01/01   RENSSELAER

0153 PM    POESTENKILL               NY   1 INCH HAIL
07/01/01   RENSSELAER

0200 PM    AVERILL PARK              NY   2 INCH HAIL
07/01/01   RENSSELAER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:43 AM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer62 min
Jul 1, 12:00 PM EDTSevere Thunderstorm WarningALYWashington60 min
Jul 1, 12:08 PM EDTSevere Thunderstorm WarningALYRensselaer67 min
Jul 1, 1:11 PM EDTSevere Thunderstorm WarningALYHerkimer79 min
Jul 1, 1:41 PM EDTSevere Thunderstorm WarningALYRensselaer64 min
Jul 1, 2:34 PM EDTSevere Thunderstorm WarningALYAlbany56 min
Jul 1, 2:42 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga63 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningALYUlster78 min
Jul 1, 3:16 PM EDTSevere Thunderstorm WarningALYColumbia59 min
Jul 1, 3:24 PM EDTSevere Thunderstorm WarningALYWashington66 min
Jul 1, 3:32 PM EDTSevere Thunderstorm WarningALYDutchess58 min
Jul 1, 3:38 PM EDTSevere Thunderstorm WarningALYRensselaer52 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.